Home > Research > Publications & Outputs > Renewal Theory for Transient Markov Chains with...

Electronic data

  • 1907.07940

    Accepted author manuscript, 321 KB, PDF document

Links

Text available via DOI:

View graph of relations

Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift

Research output: Contribution to journalJournal article

Published

Standard

Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift. / Denisov, Denis; Korshunov, Dmitry; Wachtel, Vitali.

In: Transactions of the American Mathematical Society, Vol. 373, No. 10, 06.08.2020, p. 7253-7286.

Research output: Contribution to journalJournal article

Harvard

Denisov, D, Korshunov, D & Wachtel, V 2020, 'Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift', Transactions of the American Mathematical Society, vol. 373, no. 10, pp. 7253-7286. https://doi.org/10.1090/tran/8167

APA

Denisov, D., Korshunov, D., & Wachtel, V. (2020). Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift. Transactions of the American Mathematical Society, 373(10), 7253-7286. https://doi.org/10.1090/tran/8167

Vancouver

Denisov D, Korshunov D, Wachtel V. Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift. Transactions of the American Mathematical Society. 2020 Aug 6;373(10):7253-7286. https://doi.org/10.1090/tran/8167

Author

Denisov, Denis ; Korshunov, Dmitry ; Wachtel, Vitali. / Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift. In: Transactions of the American Mathematical Society. 2020 ; Vol. 373, No. 10. pp. 7253-7286.

Bibtex

@article{7b4b6d865bb540a49d3a7a7b4e4a2320,
title = "Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift",
abstract = "We solve the problem of asymptotic behaviour of the renewal measure(Green function) generated by a transient Lamperti's Markov chain $X_n$ in $\R$, that is, when the drift of the chain tends to zero at infinity. Under this setting, the average time spent by $X_n$ in the interval $(x,x+1]$ is roughly speaking the reciprocal of the drift and tends to infinity as $x$ grows.For the first time we present a general approach relying on a diffusion approximation to prove renewal theorems for Markov chains. We apply a martingale type technique and show that the asymptotic behaviour of the renewal measure heavily depends on the rate at which the drift vanishes. The two main cases are distinguished, either the drift of the chain decreases as$1/x$ or much slower than that, say as $1/x^\alpha$ for some $\alpha\in(0,1)$.The intuition behind how the renewal measure behaves in these two cases is totally different. While in the first case $X_n^2/n$ converges weakly to a $\Gamma$-distribution and there is no law of large numbers available,in the second case a strong law of large numbers holds true for $X_n^{1+\alpha}/n$ and further normal approximation is available.",
author = "Denis Denisov and Dmitry Korshunov and Vitali Wachtel",
year = "2020",
month = aug,
day = "6",
doi = "10.1090/tran/8167",
language = "English",
volume = "373",
pages = "7253--7286",
journal = "Transactions of the American Mathematical Society",
issn = "0002-9947",
publisher = "American Mathematical Society",
number = "10",

}

RIS

TY - JOUR

T1 - Renewal Theory for Transient Markov Chains with Asymptotically Zero Drift

AU - Denisov, Denis

AU - Korshunov, Dmitry

AU - Wachtel, Vitali

PY - 2020/8/6

Y1 - 2020/8/6

N2 - We solve the problem of asymptotic behaviour of the renewal measure(Green function) generated by a transient Lamperti's Markov chain $X_n$ in $\R$, that is, when the drift of the chain tends to zero at infinity. Under this setting, the average time spent by $X_n$ in the interval $(x,x+1]$ is roughly speaking the reciprocal of the drift and tends to infinity as $x$ grows.For the first time we present a general approach relying on a diffusion approximation to prove renewal theorems for Markov chains. We apply a martingale type technique and show that the asymptotic behaviour of the renewal measure heavily depends on the rate at which the drift vanishes. The two main cases are distinguished, either the drift of the chain decreases as$1/x$ or much slower than that, say as $1/x^\alpha$ for some $\alpha\in(0,1)$.The intuition behind how the renewal measure behaves in these two cases is totally different. While in the first case $X_n^2/n$ converges weakly to a $\Gamma$-distribution and there is no law of large numbers available,in the second case a strong law of large numbers holds true for $X_n^{1+\alpha}/n$ and further normal approximation is available.

AB - We solve the problem of asymptotic behaviour of the renewal measure(Green function) generated by a transient Lamperti's Markov chain $X_n$ in $\R$, that is, when the drift of the chain tends to zero at infinity. Under this setting, the average time spent by $X_n$ in the interval $(x,x+1]$ is roughly speaking the reciprocal of the drift and tends to infinity as $x$ grows.For the first time we present a general approach relying on a diffusion approximation to prove renewal theorems for Markov chains. We apply a martingale type technique and show that the asymptotic behaviour of the renewal measure heavily depends on the rate at which the drift vanishes. The two main cases are distinguished, either the drift of the chain decreases as$1/x$ or much slower than that, say as $1/x^\alpha$ for some $\alpha\in(0,1)$.The intuition behind how the renewal measure behaves in these two cases is totally different. While in the first case $X_n^2/n$ converges weakly to a $\Gamma$-distribution and there is no law of large numbers available,in the second case a strong law of large numbers holds true for $X_n^{1+\alpha}/n$ and further normal approximation is available.

U2 - 10.1090/tran/8167

DO - 10.1090/tran/8167

M3 - Journal article

VL - 373

SP - 7253

EP - 7286

JO - Transactions of the American Mathematical Society

JF - Transactions of the American Mathematical Society

SN - 0002-9947

IS - 10

ER -